Kratom (Mitragyna speciosa) is a tropical tree native to Southeast Asia, with leaves that contain mind-altering compounds. Commonly sold as a dietary supplement, kratom has been used to manage pain and boost energy. Consuming kratom leaves can produce both stimulant effects (at low doses) and sedative effects (at high doses), and may lead to psychotic symptoms and possible psychological and physical dependence.
Although kratom is not known to be addictive, frequent use can cause tolerance to its effects. As someone’s physical tolerance to the drug increases, they will need larger doses of the substance to feel the same effects. The greater someone’s psychological tolerance, the more likely they are to have intense cravings for kratom.
In recent years, there has been an increase in kratom use in the United States, as well as increasing concern about its safety. In 2016, the U.S. Centers for Disease Control and Prevention released a study that noted a tenfold increase in the number of calls regarding kratom to poison control centers from 26 in 2010 to 263 in 2015. More than one-third of the calls reported the use of kratom in combination with another substance, including benzodiazepines, narcotics, and alcohol.
In May 2018, 199 people reported calling poison control due to adverse side effects of kratom that had been contaminated with Salmonella. About 38 percent of the 199 were hospitalized, but no deaths were reported.
Kratom is not currently an illegal substance, however, the U.S. Food and Drug Administration warns against its use until its effects are better understood and its products receive better safety regulations. In February 2018, the FDA announced that they consider the kratom plant to be a dangerous drug. “Compounds in kratom make it, so it isn’t just a plant — it’s an opioid,” FDA Commissioner Scott Gottlieb declared in a statement.
Because the addictive properties of kratom are still being researched, there is no one way to recover from a kratom use disorder. However, many reputable rehab centers are willing to work with individuals and help them find a treatment approach that works best for them and their unique circumstances.
Signs And Symptoms Of Kratom Abuse
Kratom can cause similar effects to both opioids and stimulants. There are two chemical compounds found in kratom leaves: mitragynine and 7-a-hydroxymitragynine. These chemicals interact with opioid receptors in the central nervous system (CNS) and can produce sedation, pleasure and decreased pain sensations, especially when large amounts of kratom are consumed.
Mitragynine also interacts with other receptors in the CNS to produce stimulant effects. When kratom is taken in small amounts, individuals report increased energy, sociability and alertness instead of sedation. It is important to note that kratom use may also cause uncomfortable and sometimes dangerous side effects.
Possible signs and symptoms of Kratom abuse include:
- dry mouth
- increased urination
- loss of appetite
Symptoms of psychosis and other mental illnesses have also been reported in some cases of kratom abuse.
How Is Kratom Abused?
People have reported using kratom leaves as a stimulant, for pain relief or to improve mood. Kratom leaves are typically bitter in taste and are usually made into powder for tea. In some cases, individuals may chew or smoke the leaves, or they may even eat them with other food.
Kratom is sold as a leaf, powder (sometimes labeled “not for human consumption”) or oil extract, with names and labels such as Herbal Speedball, Biak-Biak, Ketum, Kahuam, Itrhang or Thom.
The Potential Dangers Of Kratom Abuse
Perhaps the most dangerous thing about kratom is that it is almost impossible to know what other ingredients may be mixed with it. Commercial forms of kratom are sometimes laced with other compounds which, when consumed, may result in death.
Individuals who chronically use kratom over an extended period may also experience long-lasting effects on their health.
Long-term side effects of kratom abuse can include:
- difficulty sleeping (insomnia)
- frequent urination
- darkening of the skin
- anorexia (intense fear of gaining weight, which leads a person to reduce the amount of food they eat dramatically)
Is It Possible To Overdose On Kratom?
If an individual consumes too much kratom or combines it with another substance, they can experience an overdose. Although there is little evidence that an individual can suffer a fatal overdose from large doses of kratom alone, it is possible for them to experience adverse side effects. These effects are usually heightened effects caused by the substance, such as extreme itchiness, nausea and vomiting, and possibly psychotic effects.
One case study reported a kratom overdose in a 64-year-old man. After exposure to large amounts of kratom, he experienced a seizure and was hospitalized. Once at the hospital, he suffered a second seizure and then fell into a temporary coma. After kratom was removed from his body, he recovered, but his doctors are still unsure exactly why his body reacted to kratom the way it did.
Similar to other substances which produce opioid-like effects, kratom may cause dependence. Once someone has established dependence on the substance, they will feel withdrawal symptoms when they stop using the drug. Some individuals have also reported becoming addicted to kratom.
Possible kratom withdrawal symptoms include:
- muscle aches
- cravings for kratom
- sudden changes in mood
- a runny nose and other flu-like symptoms
- jerky movements or tremors
Questions About Treatment?
Call now to be connected with one of our compassionate treatment specialists.(844) 951-1939
Treatment For Kratom Addiction
Currently, there is no specified medical treatment for kratom abuse or addiction. However, some individuals who struggle with this substance have found behavioral therapies, such as cognitive-behavioral therapy (CBT) or dialectical behavioral therapy (DBT), to be helpful.
More research is needed to determine an effective medication-assisted treatment for kratom abuse, although some individuals have reported that using an antidepressant while stopping kratom has helped lessen the severity of their mood imbalances. Because there is still many researchers do not know about kratom and its possible effects, the most reliable way to come off the substance safely is to taper off the dose over an extended period.
Tapering off any substance can be difficult. This is especially true when the individual forms an addiction to a substance. Formal addiction treatment, such as an inpatient treatment program may be helpful, as it can provide a supportive environment where individuals can cease substance abuse and focus on healing instead.